By continuing to use the site you agree to our Privacy & Cookies policy

Your browser seems to have cookies disabled. For the best experience of this website, please enable cookies in your browser.

Close

Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Close

Viagra 'linked to hearing loss'

Viagra “could make you deaf,” reported The Daily Telegraph.

It said that Viagra and similar impotence drugs have been linked to hundreds of cases of sudden hearing loss around the world, including in the UK.

This research examined instances of a condition called sudden sensorineural hearing loss (SSHL) in patients taking Viagra and similar drugs for erectile dysfunction (called PDE-5 inhibitors). SSHL is a rare, emergency condition caused by damage to the inner ear structures, which can lead to permanent hearing loss. The study found 47 cases of hearing loss associated with taking this class of drug. Two-thirds of these cases occurred within 24 hours of taking the drug.

All drugs need continuous monitoring and reporting of potential side effects. This report is valuable in drawing attention to a possible and serious side effect of sildenafil (the active ingredient in Viagra) and other PDE-5 inhibitors.

It’s worth pointing out that only eight cases of hearing loss associated with these drugs were reported in the UK. Furthermore, the Medicines and Healthcare Products Regulatory Agency (MHRA), who oversees the safety of drugs, has said complaints of hearing loss linked to Viagra are extremely rare. Further research is needed to establish how common (or rare) this side effect might be.

Men who are concerned that they have had side effects from sildenafil and other PDR-5 inhibitors (tadlafil and vardenafil) should see their doctors.

Where did the story come from?

The study was carried out by researchers from Charing Cross Hospital, London, Stoke Mandeville Hospital in Buckinghamshire, and Royal Marsden Hospital, London. No external funding is reported.

The study was published in the (peer-reviewed) journal The Laryngoscope.

Both the Daily Mail and The Daily Telegraph’s reports were factually correct. Although the review found only 47 cases of hearing loss linked to PDE-5 inhibitors reported worldwide, both papers said the drugs had been linked to ‘hundreds of cases’ of deafness, a statement that referred to a further 240 reports of hearing loss from the US that were excluded from the study because they lacked the necessary detail.

Both papers helpfully included comments from the MHRA, which pointed out that reports of an adverse event to a drug do not prove cause and effect.

What kind of research was this?

The researchers say there is a growing body of evidence that Viagra and other similar drugs in the same class (PDE-5 inhibitors) are associated with certain side effects. One of the effects reported recently is hearing loss, but few studies have investigated this link.

The aim of this study was to review the current literature on the subject; to assess the number of suspected cases, and propose possible reasons for why these drugs may be having this effect.

This research involved a survey of drug regulation and safety agencies (called pharmacovigilance agencies) in Europe, North and South America, East Asia and Australasia, for cases of sudden sensorineural hearing loss (SSHL) in men (and a few women) taking PDE-5 (phosphodiesterase-5) inhibitors. An analysis of the cases that were reported on was then carried out.

The researchers point out that use of PDE-5 inhibitors for erectile dysfunction has ‘mushroomed’, with over 40 million prescriptions issued worldwide since the launch of Viagra (sildenafil) over a decade ago. They say that recently there have been both case reports and studies suggesting that PDE-5 inhibitor use is associated with sudden sensorineural hearing loss, a rare and emergency condition where there is damage to the inner ear structures. SSHL leaves up to one-third of those affected with permanent hearing impairment.

The condition has various causes, including infections, head trauma or the use of certain medications. Drugs that damage the inner ear are known as ototoxic drugs. There are a few prescribed drugs in current practice that are known to have a risk of ototoxicty (such as the antibiotic gentamicin), and such drugs are only used with extreme caution.

So far, most reports of PDE-5 inhibitor-related SSHL have come from the US.

What did the research involve?

The authors contacted agencies around North and South America, Europe and Australasia for any reports of hearing loss associated with these drugs. They analysed individual cases to exclude other causes of hearing loss. In each case they at which drug had been used, when the user had experienced hearing loss in relation to taking the drug, and whether one or both ears were affected.

What were the basic results?

The researchers found that 47 cases of sensorineural hearing loss were associated with these drugs and:

  • those affected had an average age of 56.6 years and were mostly men (with a male-to-female ratio of 7:1)
  • eighty-eight percent of those affected had hearing loss in only one ear, with both left and right ears equally affected
  • in 66.7% of cases, hearing loss occurred within 24 hours of taking a PDE-5 inhibitor
  • in over 50% of cases of reported hearing loss, sildenafil (Viagra) was the drug taken

In addition to the 47 cases, a further 240 reports of hearing loss that occurred after PDE-5 inhibitor use were submitted from the FDA’s adverse events reporting system and from clinical trials. However, these were not included in the final analysis since there were no accompanying case histories.

How did the researchers interpret the results?

The researchers say there is increasing evidence that PDE-5 inhibitors may induce sudden sensorineural hearing loss and that healthcare professionals in the UK need to be aware of this ‘disabling side effect’.

They suggest several biological mechanisms for the association. PDE-5 inhibitors, they say, induce vasodilation (the widening of blood vessels) by regulating a chemical pathway called the nitrous oxide-cyclic GMP (No/cGMP) pathway, which is also implicated in the development of hearing loss. Both No and cGMP have been implicated in the past as having toxic effects on hearing.

Conclusion

All drugs need continuous monitoring and reporting of potential side effects. This type of study, which is based on individual case reports, is important in highlighting possible adverse effects of drugs, which may not have been detected in controlled trials.

This report of cases of sudden hearing loss associated with use of PDE-5 inhibitors is valuable in drawing attention to a possible and serious side effect of this class of medicine. However, this type of review does not tell us for certain whether PDE-5 inhibitors cause hearing loss and, if so, how common this side effect might be. Side effects that have not been detected in randomised controlled trials, but are only detected by case reports, are often comparatively rare.

In one of the case series included in this review, one researcher pointed out that PDE-5 inhibitors are in common use and considered SSHL to be a relatively common condition. If this were the case, without further examination, there is no way of knowing whether the reported cases among PDE-5 inhibitor users just reflects the normal incidence of SSHL within the population.

For example, the researcher worked out that if ‘4.4 million prescriptions of sildenafil were issued in a year, then based on an incidence of 10 per 100,000, one would expect 440 cases of SSHL in this population group yearly’. The authors of the current review note, however, that this is ‘entirely speculative’ and ‘based on assumptions about the true incidence of SSHL and PDE-5 inhibitor usage, both of which are poorly understood and recognised’.

A full systematic review of clinical trials, observational studies and case reports is needed as is full reporting of all adverse effects to establish how common (or rare) this side effect might be.

It is worth pointing out that only eight cases of hearing loss associated with these drugs were reported in the UK. The Medicines and Healthcare Products Regulatory Agency, which oversees the safety of drugs in the UK, has said that complaints of hearing loss linked to Viagra are extremely rare.

Men who are concerned that they are experiencing or have experienced side effects from sildenafil and other PDR-5 inhibitors (sildenafil, tadlafil and vardenafil) should see their doctors. The British National Formulary currently lists rare reports of sudden hearing loss under the side effects for PDE-5 inhibitors. They advise that the drug should be stopped and medical attention sought.

In the US, the Food and Drug Administration (FDA), which regulates drug safety, advises users of PDE-5 inhibitors, who find their hearing suddenly worsens, to stop the treatment immediately and see a doctor.

Readers' comments (1)

  • I believe they specifically can't hear their wives say "oh no not again"

    Unsuitable or offensive?

Have your say

You must sign in to make a comment.

Related Jobs

Sign in to see the latest jobs relevant to you!

newsletterpromo